HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Alternative Medicine (http://www.healthboards.com/boards/alternative-medicine/)
-   -   Problems with kefir (http://www.healthboards.com/boards/alternative-medicine/574353-problems-kefir.html)

Jeminigemi 01-30-2008 09:27 AM

Problems with kefir
 
So I started making my home made kefir from kefir grains I ordered. I started drinking it for all its health benefits and to hopefully treat my adult acne. I am 23 and eat a healthy diet of whole grains, vegetables and lean meats. I take fish oil , a multivitamin and green tea extract everyday. I use to eat store bought yogurt until I learned about all the sugar and the low quality and diversity of probiotics in most store bought yogurt. Home made kefir seemed far the superior (and cheaper) choice. However, my condition hasn't improved a bit, plus it has been giving me digestive problems.

I've been drinking it daily for slightly over two weeks and it has been giving my upset stomach a few hours after I drink it. I have used the grains on both soy and low fat milk and both give me the same effect. Plus I usually don't have problems when I drink the soy or milk alone. I am pretty sure my acne is caused by candida, as my tongue is very white and I fail the spit test. The kefir tastes fine, smells fine and looks fine with no obvious signs of contamination. Plus I am very clean when it comes to my candida. I wash all my containers thoroughly. The symptoms seem to generally vary with the amount of kefir I consume that day. Like if I drink 100 ml in the morning, sometime late afternoon I will get a sudden urge to use the bathroom and feel like I have been mildly food poisoned. I want to drink kefir because I find it hard to believe that probiotics would be bad for you. Perhaps this is caused from the kefir purging the candida? Anyone have a similar experience when starting home made kefir. My grains look fine and healthy as well. I drink anywhere from 100 ml to 300 ml of kefir a day if I had to guestimate.

Myth 01-30-2008 12:19 PM

Re: Problems with kefir
 
hi Jeminigemi
all I can tell you is you are not alone, I too started taking homemade kefir for all its promised health benefits and ended up with digestive problems,
in theory its great in reality it just upset my stomache so I discontinued it
maybe its too sour a yeast
I believe there is a forum for kefir where you can ask such questions from those that sell it , do a search for kefir doms

Myth

Jeminigemi 01-30-2008 12:50 PM

Re: Problems with kefir
 
Yeah, I have read all of Dom's literature. However I can't seem to locate a message board devoted to kefir. If anyone knows of a site, that would be really helpful. I am going to try to keep with it, maybe just lower my consumption until symptoms subside. Perhaps this is just an adjustment period and the benefits are around the corner.

Harry 01-31-2008 12:05 AM

Re: Problems with kefir
 
I drink Lifeway Kefir about every other day or so and have had no problems-- about 4 ounces.

Several years ago-- I made my own Kefir with grains that I got from a person at a health food store --- I did not buy them she gave them to me. I used them for awhile with no problem but as you know you make alot and it goes bad if you don't use it and you generate alot more grains. So, I stopped doing it and started buying it.

It sounds like you are very sensitive to 1 or more of he cultures in the kefir. Your white tongue is an indication that your friendly bacteria is our of balance and need to be re-balanced.

I have found over the years it is not an easy thing to get your friendly gastro bacteria back in balance. I have never done it with kefir by it's self or alone.

I have had best results using probiotic supplements. The ones I have had best results with are Reuteri, Bifidus both by Nature's Way, Culturelle, Primal Defense and PB-8.

I get a white tougue and gastritis every time I take a round of antibiotic. But, there are many things that get your gastro bacteria out of balance like too much sugary food, salty food, spicy food,stomach/intestinal acidity, even some tap water and of course all kinds of meds.

Jeminigemi 01-31-2008 09:08 AM

Re: Problems with kefir
 
Yeah, I think I have candida as when I was a teenager I ate tons of processed food and took extended courses of antibiotics for acne. So, if I do have candida, it has had years to take root. On top of the kefir, I am taking some grapefruit seed extract, as well as some yeast pills with paul d'arco, garlic, and all the usual candida herbs. None of the pills ever made a difference on their own, its only the kefir. I personally would rather stick with the home made kefir just because I feel that the probiotics in kefir would be way more potent than any supplement. There is more diversity in the kefir, plus the proteins and fats in the digested milk help buffer the probiotics so they survive the stomach. But maybe your right about the kefir, maybe I am having a reaction to one of the cultures. I hate this soo much, its so difficult to interpret the symptoms.

Jeminigemi 01-31-2008 09:19 AM

Re: Problems with kefir
 
Also, I used to drink lifeway kefir, as well as many commercial yogurts with zero problem. I don't know if thats a good thing or a bad thing. I trust most commercial foods as being healthy or safe, but I am a bit weary of commercial probiotics. They tend to be pasteurized or processed after the fermentation process. Otherwise they would become carbonated on the shelves and have inconsistent textures as the fermentation process continued which would be bad for distributors.

Jeminigemi 02-02-2008 02:24 PM

Re: Problems with kefir
 
One thing that occured to me is that there might be some fermentation going on since I blend the kefir with a banana for a little sweetness and texture. I put 1 banana in about a liter of fresh kefir, blend and stick in the fridge. I usually add some ground flax into the mix as well. Do you think the banana sugars and starches could be fermenting in my gut? Would it make more sense to take plain kefir on an empty stomach. I know alot of people seem to blend kefir with other stuff to make smoothies and don't seem to have problems though. Earlier today, I took a fresh batch of kefir and tried to pour it over some gluten free cereal I had lying around. We'll see if combining kefir with the grain cereal causes problems later tonight.

Harry 02-02-2008 07:21 PM

Re: Problems with kefir
 
Jeminigemi,

I think you are going down the wrong path. But, you get an an A for effort !

Yeast and candida type infections thrive on sugary foods and that includes carbohydrates.

Carbs turn to sugar during digestion so cereals that you are eating are loaded w/sugar. A banana is one of sweetest fruits available-- lots of fructose. Gluten is a protein in some grains that cause some people allergies and Celiac disease.
All sugars in your diet will make your condition worse.

If you are serious about getting rid of your problems. I suggest you become more proactive and read the documented literature about the yeast/candida infections.

The method is to go an anti-candida diet, take probiotic supplements and possibly anti-fungual medication.

The first books that were put out were "The Yeast Connection" By Dr. William Crook MD and later the "The Yeast Syndrome" by Dr John Trowbrigdge MD more than 20 years ago and their research is still valid. I have read most anti-candida literature and what newer anti fungal meds are on the market.

An excellent probiotic supplement that I use is Culturelle --- it is grown on whey which is the protein in milk but most probiotic are cultured from veggies or milk protein and do not contain dairy products sugar that continues fermenting. Culturelle capsules are sealed and all air is purged with an inert gas. It starts out with 30 billion live cells and end up with 10 billion by the time it reaches the consumer -- which is the amount recommended by many health care professional.

Culturelle has been evaluated by many Reseachers and found to be a hardy probiotic supplement --it less sensitive to heat and stomach acid than many supplements and it is sticky so it re-colonizes your intestines with friendly lactobacillus GG that stimulated your immune system.

The others probiotic I suggested earlier are also very good.

I wish you well---Harry


All times are GMT -7. The time now is 07:24 PM.